Pennsylvania, 2008

Damaging Wind and Lightning Strike in Pennsylvania, June 14, 2008

June 14, 2008 · NWS BGM · 2 events in 1 county or zone

An approaching cold front brought isolated thunderstorms to the region, with gusty winds and hail being reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

An approaching cold front brought isolated thunderstorms to the region, with gusty winds and hail being reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jun 14, 12:49 PM EST, 46 minutes earlier.

Area forecast discussion, Jun 14, 12:49 PM EST, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
149 PM EDT SAT JUN 14 2008

.SYNOPSIS...
A COLD FRONT WILL BRING SHOWERS AND THUNDERSTORMS TO THE AREA,
PRIMARILY THIS AFTERNOON AND EARLY THIS EVENING. HIGH PRESSURE
WILL BUILD IN BEHIND THE FRONT TONIGHT AND REMAIN IN THE VICINITY
THROUGH SUNDAY NIGHT. ANOTHER COLD FRONT WILL CROSS THE AREA LATE
MONDAY BRINGING MORE SHOWERS AND THUNDERSTORMS. BEHIND THIS FRONT,
MUCH COOLER AND UNSETTLED WEATHER WILL PERSIST THROUGH LATE WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
CONVECTIVE ACTIVITY HAS WEAKENED CONSIDERABLE PAST COUPLE OF HOURS
AS INITIAL H5 SHORT WAVE LIFTED NORTHEAST INTO EASTERN CANADA.
RESULT OF THIS ACTIVITY IS PLENTY OF MID/HIGH LEVEL CLOUDS WHICH
WILL LIMIT DIURNAL HEATING AND RESULTANT INSTABILITY. COLD FRONT
CURRENTLY STRETCHES FROM LAKE HURON TO WESTERN OHIO. FRONT WILL
CROSS AREA THIS AFTERNOON WITH LIKELY POPS FOR ALL AREAS BY THIS
AFTERNOON. SEVERE THREAT RATHER LIMITED TODAY DUE TO MARGINAL
INSTABILITY, AND WEAK SHEAR/WIND FIELDS. INSTABILITY WILL BE BEST
ACROSS THE WYOMING VALLY AND POCONOS WITH CAPE APPROACHING 800
J/KG WITH THE BETTER SHEAR/WIND FIELDS ACROSS NRN CWA. A FEW
ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE BUT WIDESPREAD ACTIVITY
NOT LIKELY.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH TUESDAY/...
TONIGHT...BEST CHANCES FOR EVENING CONVECTION WILL BE ACROSS
WESTERN CATSKILLS/POCONOS AND WYOMING VALLEY. AFTER 03Z ALL
ACTIVITY SHOULD BE EAST OF FA WITH SFC HIGH PRES BUILDING IN FROM
THE OHIO VALLEY. SKIES WILL CLEAR AFTER MIDNIGHT WITH TEMPS
FALLING INTO THE UPR 50S TO LOWER 60S.

SUNDAY...SFC RIDGING FROM HIGH PRES IN THE OHIO VALLEY WILL MAKE
FOR A MOSTLY SUNNY DAY. WITH T85 AROUND 14C MAXES WILL GENERALLY
RANGE IN THE LOW/MID 80S.

SUNDAY NIGHT...SFC LOW PRES MOVING EAST ACROSS SRN ONTARIO MAY
KICK OFF A FEW SHOWERS WELL AFTER MIDNIGHT OVER NRN/WRN CWA. THREAT
FAIRLY WEAK WITH BETTER FORCING WELL TO THE NORTH AND WEST BUT
WILL CONTINUE WITH LOW CHC POPS.

MONDAY...AS LOW PRES CONTINUES ACROSS SRN CANADA A COLD FRONT
WILL APPROACH THE REGION DURING THE AFTERNOON AND MOVE THROUGH
PRIMARILY DURING THE EVENING. WILL CONTINUE WITH HIGH CHC POPS
WITH MOST OF THE ACTIVITY OCCURRING DURING THE AFTERNOON.

MONDAY NIGHT...BOTH GFS/NAM DEVELOP A SFC WAVE ALONG THIS
BOUNDARY OVER MARYLAND THEN LIFT IT NORTHEAST ACROSS THE LOWER
HUDSON VALLEY INTO WESTERN NEW ENGLAND. THIS WILL SLOW THE FRONTAL
BOUNDARY AND MAY PRODUCE SIGNIFICANT RAINFALL ACROSS THE WYOMING
VALLEY AND POCONOS.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
MEDIUM RANGE GUIDANCE REMAINS CONSISTENT...WITH A COLD CORE UPPER-
LEVEL SYSTEM AFFECTING THE REGION FOR MUCH OF THIS PERIOD. THIS
WILL BRING SHOWERY CONDITIONS...WITH COOL TEMPERATURES FOR MID TO
LATE JUNE. LATE IN THE WEEK SOME IMPROVEMENT WILL START AS UL
HEIGHTS RISE AND A SFC HIGH TRIES TO BUILD IN TFROM THE W AND SW.

WENT WITH HPC GUIDANCE AGAIN...BUT LITTLE CHANGE TO PREVIOUS. CURRENT
GRIDS MESH WELL WITH THE LATEST ECMWF AND GMOS GUIDANCE..

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
VFR FOR THE MOST PART THIS AFTN INTO THE EVENING. SCT SHOWERS AND
A FEW TS HAVE MOVED INTO THE CWA. BEST CHC FOR TS WILL BE AVP.
COULD BE BRIEF PERIODS OF MVFR IN SHOWERS THIS AFTN. THE COLD
FRONT WILL MOVE THROUGH AROUND 00Z. A SMALL SHIFT IN THE WIND
FOLLOWED BY SKIES BECOMING SCT TO SKC. WITH LIGHT WINDS AND WET
GROUND LATE TONIGHT MVFR VSBYS IN LIGHT FOG COULD OCCUR. AROUND
13Z IMPROVEMENT BACK TO VFR.

W WIND AT 5 TO 10 KTS DIMINISHING THIS EVENING TO 5 OR LESS.
SUNDAY WINDS INCREASING BACK TO 5 TO 10 KTS FROM THE NW.

OUTLOOK...
SUNDAY THROUGH SUNDAY NIGHT...VFR.

MONDAY THROUGH MONDAY NIGHT...COLD FRONT APPROACHES MONDAY WITH
CHC FOR SHRA/TSRA WITH MVFR RESTRICTIONS.

TUESDAY THROUGH WEDNESDAY...MOSTLY VFR WITH OCNL MVFR RESTRICTIONS
POSSIBLE BHND DEPARTING SYSTEM. MVFR CONDITIONS IN MAINLY AFTN SCT
SHOWERS AND MORNING VALLEY FOG.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.

&&

SYNOPSIS...RRM
NEAR TERM...RRM
SHORT TERM...RRM
LONG TERM...TAC
AVIATION...TAC
Hazardous weather outlook, Jun 14, 1:43 AM EST, 11 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
243 AM EDT SAT JUN 14 2008

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-150700-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-
OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA-
NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
243 AM EDT SAT JUN 14 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL MOVE THROUGH THE REGION TODAY, BRINGING
THUNDERSTORMS TO THE AREA PRIMARILY THIS AFTERNOON AND EARLY THIS
EVENING. THE THREAT FOR SEVERE WEATHER IS LOW, DUE TO MARGINAL
INSTABILITY AND WEAK WIND FIELDS. HOWEVER, A FEW STORMS MAY
APPROACH SEVERE CRITERIA, A WIDESPREAD SEVERE EVENT IS NOT
LIKELY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.

RRM

In the hours before

Special weather statement, Jun 14, 11:08 AM EST, 2 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1208 PM EDT SAT JUN 14 2008

NYZ022-024-055-PAZ038-141715-
BRADFORD PA-CHEMUNG NY-STEUBEN NY-TIOGA NY-
1208 PM EDT SAT JUN 14 2008

...LINE OF STRONG THUNDERSTORMS MOVING INTO THE AREA...

* AT 1203 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING SMALL HAIL...
  STRONG GUSTY WINDS TO 40 MPH...AND VERY HEAVY RAIN. THESE STORMS
  WERE LOCATED ALONG A LINE EXTENDING FROM PINE CITY TO SPRINGFIELD
  TO 14 MILES SOUTH OF LE ROY...AND MOVING EAST AT 20 MPH.

* STRONG THUNDERSTORMS WILL BE NEAR...
  WELLSBURG AND WEST BURLINGTON AT 1215 PM EDT...
  LOWMAN AND EAST SMITHFIELD AT 1220 PM EDT...
  WEST FRANKLIN AT 1225 PM EDT...
  CHEMUNG AND RIGGS AT 1230 PM EDT...
  WILAWANA AND FRANKLINDALE AT 1235 PM EDT...
  OWENS MILL AND ULSTER AT 1240 PM EDT...
  WAVERLY AND SAYRE AT 1245 PM EDT...
  LOCKWOOD AND TOWANDA AT 1250 PM EDT...

THESE STORMS HAVE THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE
HAIL AND/OR DAMAGING WINDS.

TAC
Special weather statement, Jun 14, 11:49 AM EST, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1249 PM EDT SAT JUN 14 2008

NYZ055-056-PAZ038-039-043-141745-
BRADFORD PA-BROOME NY-SUSQUEHANNA PA-TIOGA NY-WYOMING PA-
1249 PM EDT SAT JUN 14 2008

...LINE OF STRONG THUNDERSTORMS MOVING INTO THE AREA...

* AT 1243 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING SMALL HAIL...
  STRONG GUSTY WINDS...FREQUENT LIGHTNING AND VERY HEAVY RAIN.
  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM LOCKWOOD TO
  ULSTER TO 11 MILES SOUTHWEST OF NEW ALBANY...AND MOVING EAST AT 20
  MPH.

* STRONG THUNDERSTORMS WILL BE NEAR...
  BARTON AT 1255 PM EDT...
  WYSOX AND SOUTH BRANCH AT 100 PM EDT...
  NICHOLS AND ROME AT 105 PM EDT...
  TIOGA CENTER AND LOUNSBERRY AT 110 PM EDT...
  CATATONK AND WINDHAM AT 115 PM EDT...
  WILMOT AND WEST WARREN AT 120 PM EDT...
  OWEGO AND WYALUSING AT 125 PM EDT...
  WELTONVILLE AND WARREN CENTER AT 130 PM EDT...

THESE STORMS HAVE THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE
HAIL AND/OR DAMAGING WINDS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY

TAC
Special weather statement, Jun 14, 1:03 PM EST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
203 PM EDT SAT JUN 14 2008

PAZ039-043-044-141900-
LACKAWANNA PA-SUSQUEHANNA PA-WYOMING PA-
203 PM EDT SAT JUN 14 2008

...STRONG THUNDERSTORM MOVING INTO THE AREA...

* AT 159 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A   STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...GUSTY
WINDS AND VERY HEAVY RAIN.  THIS STORM WAS LOCATED NEAR AUBURN
CENTER...AND MOVING EAST AT 25 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  DIMOCK AT 210 PM EDT...
  SOUTH MONTROSE AT 215 PM EDT...
  NICHOLSON AT 220 PM EDT...
  HOP BOTTOM AND ALFORD AT 225 PM EDT...
  GLENWOOD AT 230 PM EDT...
  WEST LENOX AND MARSHBROOK AT 235 PM EDT...
  LENOXVILLE AND ROYAL AT 240 PM EDT...
  CLIFFORD AT 245 PM EDT...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.
Special weather statement, Jun 14, 1:27 PM EST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
227 PM EDT SAT JUN 14 2008

NYZ056-PAZ039-040-141915-
BROOME NY-SUSQUEHANNA PA-WAYNE PA-
227 PM EDT SAT JUN 14 2008

...STRONG THUNDERSTORM MOVING INTO THE AREA...

* AT 221 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A   STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...GUSTY
WINDS AND VERY HEAVY RAIN.  THIS STORM WAS LOCATED NEAR NEW
MILFORD...AND MOVING NORTHEAST AT 35 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  SUSQUEHANNA AND THOMPSON AT 235 PM EDT...
  LANESBORO AND THOMPSON AT 240 PM EDT...
  STARRUCA AT 245 PM EDT...
  SHERMAN AND SCOTT CENTER AT 250 PM EDT...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

The radar

The Binghamton radar (KBGM), 52 km away, was scanning. The volume nearest the first event began at 18:34 UTC.

Open the radar archive at this moment

Event by event

1 lightning, 1 thunderstorm wind. Local standard time, as filed.

Lightning, Susquehanna

When
June 14, 1:35 PM EST
Where
Susquehanna County, Harford
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
41.780, -75.700

A structure fire was caused by lightning.

Thunderstorm Wind, Susquehanna

When
June 14, 1:45 PM EST
Where
Susquehanna County, Harford
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
41.780, -75.700

Trees and wires were blown down. More trees were blown down in Milford and Jackson.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2008Every state in 2008This day in weather historyWarnings in Pennsylvania, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 114552, 114553.